Tox Bits: Organophosphates
Organophosphates, such as the VX agent used to kill Kim jong-nam this past month, are used as insecticides, nerve agents, and medications.
These fall into the category of acetyl cholinesterase inhibitors, which also includes many dementia medications. Symptoms of organophosphate poisoning (including overdose of dementia medications) includes muscle weakness, fatigue, muscle cramps, hypersalivation, and muscle fasciculations. The SLUDGEM mnemonic identifies many of the symptoms (salivation, lacrimation, urination, diarrhea, GI motility, emesis, miosis).
Nicotinic Ach receptor over-stimulation initially causes fasciculations, however as muscles fatigue patients may become weak with poor respiratory function even after treatment, and may still require intubation.
Treatment is based on empiric presentation, and should begin immediately with decontamination and atropine. Treatment should include atropine and pralidoxime. Organophosphates are extremely lipophilic, and could result in prolonged symptoms and, as such, prolonged need for treatment and potential for delayed symptoms after initial treatment.
Of note, leather items such as belts must be discarded appropriately as leather can absorb nerve agents and result in additional poisoning.